OK, we admit it, we’re starting to sound like a cracked record when it comes to drug recalls. We apologize. It is really sad that we have to issue regular reports about FDA oversight and pharmaceutical contamination. A week ago we wrote an article titled “Another Day Another Losartan Recall | Can we Trust the FDA?” It was about the latest losartan recall. The FDA noted that the drug company, Torrent Pharmaceuticals, recalled the blood pressure medicine losartan. Now, we have the distinct displeasure of reporting another big recall: Aurobindo is “voluntarily” recalling 80 lots of amlodipine plus valsartan tablets. Will it never end?
A LOT of Lots!
The Food and Drug Administration has issued another drug recall because of contamination with a probable carcinogen. This time it is for the combination pill containing amlodipine plus valsartan. This combo is prescribed for hypertension and heart failure.
The company is Aurobindo Pharma USA, Inc, a division of Aurobindo Pharma Limited of India. This recall falls on the heels of another recent recall for a related blood pressure pill called losartan. The recalled losartan was made by Torrent using an active pharmaceutical ingredient made by Hetero Labs, Ltd. Both companies are based in India.
There have been so many recalls of related medications that we have lost count. It all started in July of 2018. Here was our first People’s Pharmacy Health Alert:
Valsartan Blood Pressure Pills Recalled Over Cancer Concerns
The problem is that the manufacturing process for the active pharmaceutical ingredients of losartan, valsartan and irbesartan appears to result in contamination with N-nitroso-di-ethylamine (NDEA) and N-nitroso-di-methylamine (NDMA).
Aurobindo Recall of Amlodipine plus Valsartan
Aurobindo is recalling 80 lots of this combination medication. (That’s a lot of pills.) Here is a link to the FDA’s Dec. 31, 2018 announcement with a list of all the lots that have been recalled.
Please keep in mind that there can be many bottles in a lot. The FDA rarely, if ever, actually acknowledges how many pills are involved in any given recall. It could be hundreds, thousands, tens of thousands or even millions of pills. The FDA does not require manufacturers to be totally transparent with their “voluntary” recalls.
FDA Language Drives Us Nuts!
Here is what the FDA says in its official release about the amlodipine plus valsartan recall:
“Aurobindo Pharma USA, Inc. is conducting a voluntary recall of 80 lots of Amlodipine Valsartan Tablets USP, Valsartan HCTZ Tablets, USP and Valsartan Tablets USP to the consumer level due to the detection of trace amounts of an unexpected impurity found in the finished drug product. The impurity detected in the finished drug product is N-nitrosodiethylamine (NDEA), which is a substance that occurs naturally in certain foods, drinking water, air pollution, and industrial processes, and has been classified as a probable human carcinogen as per International Agency for Research on Cancer (IARC) classification. To date, Aurobindo Pharma USA, Inc. has not received any reports of adverse events related to this recall.”
Let’s analyze the FDA’s message. On the one hand the FDA is saying that the Aurobindo amlodipine plus valsartan pills are contaminated with “trace amounts of an unexpected impurity.” That makes it seem as if there is so little unpleasantness that we should not bother our pretty little heads.
The FDA goes on to say that this “impurity,” though a “probable human carcinogen,” is a substance that occurs naturally in certain foods, drinking water, air pollution, and industrial processes. The implication is that NDEA is not such a big deal. After all, it’s found in food and water.
Just because thousands of people may have been swallowing a probable carcinogen for days, weeks, months or years is nothing to be too concerned about…even though the drugs are being recalled.
Then the FDA says:
“To date, Aurobindo Pharma USA, Inc. has not received any reports of adverse events related to the recall.”
Again, the FDA’s message seems to be, don’t worry, be happy. Of course no one would report cancer to Aurobindo. For one thing, the recall was just issued. Cancer takes years to develop.
It is unlikely that we will ever find out how the contamination of valsartan, irbesartan or losartan has affected anyone’s risk developing cancer. We would be astonished if the FDA required generic drug companies to do any epidemiology to try and detect a cancer signal.
The FDA seems not to know what to do about drugs that have a potential cancer risk. Here is an article we have written on this topic:
FDA Stance on Drugs & Cancer is Confusing
The Final FDA Message:
The Food and Drug Administration does its best to reassure patients taking amlodipine plus valsartan. The agency tells them that they:
“should continue taking their medication, as the risk of harm to the patient’s health may be higher if the treatment is stopped immediately without any alternative treatment. Patients should contact their pharmacist or physician who can advise them about an alternative treatment prior to returning their medication.”
Are there ARB (Angiotensin Receptor Blocker) Shortages?
With lots of lots of valsartan, losartan, irbesartan and combination pills like amlodipine plus valsartan recalled, there may be shortages. Here is the link to FDA Drug Shortages.
You will find a report that many valsartan products are “currently in shortage.” If you have been taking valsartan, you may need to ask your doctor to consider a different blood pressure medication. Check with your pharmacist to see whether there are shortages.
Reader Reactions To Drug Recalls:
Bob in South Carolina is worried about foreign-made drugs:
“When is this country going to wise up and stop buying drugs from foreign countries? I am on losartan. So far my product hasn’t been recalled. Is that because there isn’t a problem or because there aren’t enough resources to check out the company?”
Kathy in Howell, NJ, shared her concerns. We will never be able to answer her implied question.
“I took valsartan for over three years. I currently have lung nodules that have been followed for two years. I’d like to know just what this drug causes, as far as damage to an organ system., etc. I’m not a smoker and never have been. I just hope my nodules aren’t related to having taken this medicine.”
Gale in South Carolina expresses a view we have heard from others:
“This is so disturbing on many levels. As a volunteer provider at a free clinic for the uninsured, our best resource for medications for our patients is an organization that must rely on generics in order to provide the most medication to the most people. As a patient, it is difficult to trust generics, and yet name brand medication is wildly expensive. Profit margin over people’s health is a persistent travesty.”
Share your own thoughts about the recent drug recalls in the comment section below: